Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 184, NWS La Crosse, WI

September 20, 2017Crawford County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2017, 6:16 PM CDT for Crawford County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2017, 6:16 PM CDT (23:16 UTC)
Expired
Sep 20, 2017, 7:00 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, WI

The radar

The La Crosse radar (KARX), 61 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 6:30 PM CDTHAIL 0.75Mount Sterling, WIHAIL RANGED FROM 1/2 TO 3/4 INCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS53 KARX 202316
SVRARX
WIC023-210000-
/O.NEW.KARX.SV.W.0184.170920T2316Z-170921T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
616 PM CDT WED SEP 20 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Crawford County in southwestern Wisconsin...

* Until 700 PM CDT

* At 616 PM CDT, a severe thunderstorm was located 10 miles northeast
  of Harpers Ferry, or 13 miles southeast of Lansing, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Clayton around 645 PM CDT. 

Other locations impacted by this severe thunderstorm include Seneca,
Soldiers Grove, Gays Mills, Mount Sterling and Lynxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4324 9107 4326 9106 4326 9107 4331 9108
      4343 9086 4342 9067 4331 9067 4322 9106
TIME...MOT...LOC 2316Z 235DEG 25KT 4329 9099 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
3 follow-up statements
687 
WWUS53 KARX 202332
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
632 PM CDT WED SEP 20 2017

WIC023-210000-
/O.CON.KARX.SV.W.0184.000000T0000Z-170921T0000Z/
Crawford WI-
632 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CRAWFORD COUNTY...

At 631 PM CDT, a severe thunderstorm was located 10 miles west of 
Clayton, or 15 miles south of Viroqua, moving northeast at 25 mph. 
Another strong thunderstorm was located near Clayton, also moving 
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Clayton around 655 PM CDT. 

Other locations impacted by this severe thunderstorm include Seneca,
Soldiers Grove, Gays Mills, Mount Sterling and Bell Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4326 9100 4327 9105 4331 9106 4343 9086
      4342 9067 4331 9067 4326 9095
TIME...MOT...LOC 2331Z 236DEG 22KT 4333 9090 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
231 
WWUS53 KARX 202341
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
641 PM CDT WED SEP 20 2017

WIC023-210000-
/O.CON.KARX.SV.W.0184.000000T0000Z-170921T0000Z/
Crawford WI-
641 PM CDT WED SEP 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CRAWFORD COUNTY...

At 641 PM CDT, a severe thunderstorm was located near Clayton, or 13
miles south of Viroqua, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Clayton around 655 PM CDT. 

Other locations impacted by this severe thunderstorm include Soldiers
Grove, Gays Mills, Mount Sterling, Bell Center and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4328 9098 4331 9100 4334 9100 4343 9086
      4342 9067 4333 9067 4329 9086
TIME...MOT...LOC 2341Z 234DEG 21KT 4336 9085 

HAIL...1.00IN
WIND...60MPH
 
$$

Hollan
165 
WWUS53 KARX 202356
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
656 PM CDT WED SEP 20 2017

WIC023-210006-
/O.EXP.KARX.SV.W.0184.000000T0000Z-170921T0000Z/
Crawford WI-
656 PM CDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAWFORD COUNTY
WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4328 9098 4331 9100 4334 9100 4343 9086
      4342 9067 4333 9067 4329 9086
TIME...MOT...LOC 2356Z 235DEG 25KT 4341 9076 

$$

Hollan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:10 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 20, 6:10 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
610 PM CDT Wed Sep 20 2017

.SHORT TERM...(This evening through Thursday Night)
Issued at 230 PM CDT Wed Sep 20 2017

Monitoring the cold front as it shifts east this afternoon and
evening. A very stout cap exists at about 800mb ahead of the front
and convective initiation even on the front will battle this
somewhat. MLCAPE values are growing into the 2000 J/Kg range ahead
of the front as dewpoints rise to 70F. Wind shear has become a
bit more impressive now as 50kt flags at 3km are showing up on
KARX radar and 0-3km Bulk Shear is in the 40 kt range...pretty
favorable for bowing segments and damaging winds.

Bottom line is convective development is expected on the front.
Severe storm window is 4-8 pm, mainly south and east of La
Crosse, with damaging winds the main threat. A slightly later
time may occur with stronger cap in place. Some discussion about
the front slowing and lagging in the southern forecast area did
occur, although CAMS over past couple hours have become a bit more
progressive.

The cold front will only make it south to about Interstate 80
tonight before the model consensus beings it north again as a
warm front as ridge builds. Early morning stratus may be found
near the front. There is moderate low-level moisture transport
convergence working north Thursday, however, it appears this will
work to moisten the layer, but below a sizable mid-level cap
around 700mb. Have decided to keep it dry, following model
consensus on Thursday as front shifts through.

.LONG TERM...(Thursday night through Wednesday)
Issued at 230 PM CDT Wed Sep 20 2017

The low-level moisture transport convergence continues to migrate
north through the evening Thursday, into nrn WI and nrn MN. The
entire forecast area should be back in dewpoints in the 65-70F
range with southerly flow through at least Saturday Night.

Friday through Saturday...The heat is on. Have kept close to the
previous forecast highs for temperatures Friday-Saturday. This
will be a hot weekend for later September. The forecast highs and
low-level temperatures are very similar to those seen on Sep
14/15. Current forecast has heat index values in the 95-100F
range on Friday and in the middle 90s for Saturday. Will increase
the heat messaging across our services to raise awareness.

There will a great amount of convective activity to the west as the
synoptic front stalls over central MN. It is potentially a Maddox
synoptic frontal flash flood scenario with multiple rounds of
training rain there starting Saturday night. It appears this will
mainly stay to the west of the forecast area.

Saturday night through Wednesday...
The warm weather will continue for the beginning of this period,
with 925 mb temperatures in the 24-26C range leading to highs in
the upper 80s for much of the area. Guidance suggests some
showers/storms associated with a surface boundary draped southwest
to northeast across Minnesota could clip the very northwest edge
of the forecast area on Sunday. However, models have trended
slower with the eastward advancement of this front, so precip
could hold off until Sunday night into Monday. The boundary and a
low pressure system will slowly move through the area, providing
shower/storm chances through at least Tuesday. The 20.12Z GFS is a
bit faster, ending the precip by Tuesday evening, while the
20.00Z ECMWF keeps precip in the area until Wednesday morning.
Both models are then in general agreement with a trough axis and
much cooler air moving into the area at the end of the period,
with highs in the 60s for Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 610 PM CDT Wed Sep 20 2017

A cold front has passed east of both TAF airfields as of 20.23Z
with the thunderstorm threat having ended. Clearing skies will be
the rule for the rest of the evening/overnight with light
northwest wind gradually turning to the north-northeast.

Aforementioned front stalls overnight from southern WI into
central IA and then lifts back northward on Thursday as a warm
front. Some indications of low MVFR stratus developing along this
boundary and lifting back north across TAF airfields Thursday
morning. Something to watch, but not enough confidence at this
time to include in 00Z TAFs. If lower clouds do develop, they may
hang tough for much of the day. Otherwise, expect periods of VFR
clouds and light east-southeast wind through 22.00Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...Rogers
Hazardous weather outlook, Sep 20, 1:46 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
146 PM CDT Wed Sep 20 2017

IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061-
211200-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Taylor-Clark-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
146 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Scattered storms are expected to develop and slowly shift east this
afternoon and evening, mainly near and east of the Mississippi
River. A few storms may be strong to severe from 4 to 8 PM,
capable of damaging winds and isolated large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Sunday through Tuesday. It is too
early to discern if there is any severe threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over central and southwest
Wisconsin later this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-211200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-Trempealeau-
146 PM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of western
Wisconsin...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms are possible Sunday into Tuesday. It is too
early to discern if there would be a severe threat.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Hollan

In the hours before

Local storm report, Sep 20, 3:54 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 W CUTLER              44.03N 90.27W
09/20/2017  M0.88 INCH       JUNEAU             WI   TRAINED SPOTTER

&&

TMS
Local storm report, Sep 20, 4:04 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 WNW NECEDAH           44.03N 90.11W
09/20/2017  E1.00 INCH       JUNEAU             WI   OTHER FEDERAL

            REPORTED AT W6895 20TH ST W, NECEDAH, WI ,
            NECEDAH WILDLIFE REFUGE.

&&

TMS
Local storm report, Sep 20, 4:07 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 N NECEDAH             44.07N 90.07W
09/20/2017  E0.75 INCH       JUNEAU             WI   PUBLIC

&&

AJ
Special weather statement, Sep 20, 4:29 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
429 PM CDT Wed Sep 20 2017

IAZ010-011-019-029-030-MNZ096-WIZ042>044-053-054-202330-
Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Houston-Monroe-
Juneau-Adams-Vernon-Crawford-
Including the cities of Decorah, Waukon, New Hampton, Oelwein,
Elkader, Caledonia, Sparta, Tomah, Mauston, Friendship, Viroqua,
and Prairie Du Chien
429 PM CDT Wed Sep 20 2017

...Scattered Strong Storms Expected Through Early Evening...

A cold front will shift through the area over the next several
hours. Scattered showers and thunderstorms will accompany the
front and a few of those could be strong, possibly severe. The
strongest storms could produce quarter-sized hail and damaging
wind gusts over 50 mph.

If storms approach your area, seek shelter in a sturdy structure
until it passes.

The storms will push east in the early evening, ending the threat.

baumgardt
Local storm report, Sep 20, 4:41 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
441 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 W STRONGS PRAIRIE     44.07N 90.01W
09/20/2017  E1.50 INCH       ADAMS              WI   PUBLIC

            RELAYED BY MEDIA.

&&

TMS
Local storm report, Sep 20, 5:25 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT WED SEP 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY RAIN       6 ESE NEW ROME          44.21N 89.77W
09/20/2017  M2.20 INCH       ADAMS              WI   TRAINED SPOTTER

&&

TMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:12 PM CDTSpecial Weather StatementARXJuneau33 min
Sep 20, 3:44 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
Sep 20, 4:37 PM CDTSevere Thunderstorm WarningARXAdams, Juneau23 min
Sep 20, 4:58 PM CDTSevere Thunderstorm WarningARXAdams, Juneau32 min
Sep 20, 6:36 PM CDTAreal Flood AdvisoryARXAdams, Juneau114 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.